Alert archive / North Dakota / Frost Advisories in 2017
Frost Advisory 1, NWS Bismarck, ND
NWS Bismarck, ND issued this frost advisory at May 17, 2017, 1:38 PM MDT for 28 counties in North Dakota. It took effect at May 18, 2017, 12:00 AM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2017, 1:38 PM MDT (19:38 UTC)
- In effect from
- May 18, 2017, 12:00 AM MDT
- Expired
- May 18, 2017, 8:00 AM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
All 28 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 97 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025 WWUS73 KBIS 171938 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 238 PM CDT Wed May 17 2017 NDZ001>005-009>013-017>023-031>036-040>047-050-180345- /O.NEW.KBIS.FR.Y.0001.170518T0600Z-170518T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley 238 PM CDT Wed May 17 2017 /138 PM MDT Wed May 17 2017/ ...FROST ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ THURSDAY... The National Weather Service in Bismarck has issued a Frost Advisory, which is in effect from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM MDT/ Thursday. * TEMPERATURE...Lows in the low to mid 30s. * IMPACTS...Widespread frost with possible freezing conditions may kill tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ JV
4 follow-up statements
112 WWUS73 KBIS 172332 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 632 PM CDT Wed May 17 2017 NDZ001>005-009>013-017>023-031>036-040>047-050-180745- /O.CON.KBIS.FR.Y.0001.170518T0600Z-170518T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley 632 PM CDT Wed May 17 2017 /532 PM MDT Wed May 17 2017/ ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ THURSDAY... * TEMPERATURE...Lows in the low to mid 30s. * IMPACTS...Widespread frost with possible freezing conditions may kill tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ ZH
507 WWUS73 KBIS 180221 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 921 PM CDT Wed May 17 2017 NDZ001>005-009>013-017>023-031>036-040>047-050-181200- /O.CON.KBIS.FR.Y.0001.170518T0600Z-170518T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley 921 PM CDT Wed May 17 2017 /821 PM MDT Wed May 17 2017/ ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM CDT /8 AM MDT/ THURSDAY... * TEMPERATURE...Lows in the lower to mid 30s. * IMPACTS...Widespread frost with possible freezing conditions may kill tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
305 WWUS73 KBIS 180830 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 330 AM CDT Thu May 18 2017 NDZ001>005-009>013-017>023-031>036-040>047-050-181400- /O.CON.KBIS.FR.Y.0001.000000T0000Z-170518T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley 330 AM CDT Thu May 18 2017 /230 AM MDT Thu May 18 2017/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * TEMPERATURES...Lower to mid 30s. * IMPACTS...Frost and freezing temperatures may kill tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
499 WWUS73 KBIS 181353 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 853 AM CDT Thu May 18 2017 NDZ001>005-009>013-017>023-031>036-040>047-050-181500- /O.EXP.KBIS.FR.Y.0001.000000T0000Z-170518T1400Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Wishek, and Ashley 853 AM CDT Thu May 18 2017 /753 AM MDT Thu May 18 2017/ ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS MORNING... Temperatures have climbed into the upper 30s and lower 40s across nearly all of western and central North Dakota. Therefore the frost advisory will be allowed to expire as planned. $$ JV
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at May 17, 11:41 AM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 17, 11:41 AM MDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1241 PM CDT Wed May 17 2017 .UPDATE... Issued at 1240 PM CDT Wed May 17 2017 Adjusted hourly temperatures and winds and blended with forecast trends. Otherwise no big changes this update and current forecast for the afternoon looks good. UPDATE Issued at 934 AM CDT Wed May 17 2017 Large area of low clouds and areas of fog over the northeast half of the state continues to push to the southeast. Expect the clouds to continue spreading southwestward, then begin to dissipate during the afternoon. Northeast winds were increasing across the state as forecast. Only changes were to blend actual hourly wind and temperatures/dewpoint observations with the hourly forecast trends. UPDATE Issued at 637 AM CDT Wed May 17 2017 Low dewpoint depressions and upslope flow is aiding in the development of fog over southwest ND early this morning. Have added a mention of fog through 15 UTC. Also stratus dropping south and west from Manitoba is beginning to intrude into northern and eastern portions of the CWA. There is some areas of fog over northeast ND so added a mention of fog across the north this morning. Otherwise no significant changes to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 340 AM CDT Wed May 17 2017 Forecast highlights in the short term period will be cooler temperatures and mainly dry conditions. Currently, upper level low pressure spinning over the Intermountain West region of Oregon/Idaho, another closed low moving into the Central Plains, and a weak S/WV ridge over the Northern Plains. Quasi-stationary frontal boundary over southern North Dakota early this morning south of a large and cool surface high over central Canada. North to northeast low/mid level flow from the high resulting in CAA into the region, with negative Celsius 850mb temperatures just 150 miles north of the Canadian/ND border. A stray shower popped up near KDIK the last hour. Interestingly High Res models along with the NAM12 shows this occurring. Forcing mechanisms would appear to be upper level divergence and/or some low level forcing along the stationary front. Will not mention any weather at this time due to the very small coverage and zero impact, but will monitor in case other isolated activity develops. Models trend dry as well 10-12Z. Mid to upper level clouds continue to stream north into our region as well as a large area of low stratus moving south from Canada, just now pushing into the Turtle Mountain area. These clouds will continue southward as northeast flow increases, with the entire area eventually being enveloped by the low clouds this morning. Increased gradient forcing through the morning as the surface high slowly builds south will see winds ramp up. Upstream wind gusts are in the 15-25KT range with Rolla just reporting a peak gust of 16kts. CAA continues today and tonight with noticeably cooler temperatures. Daytime highs today will range in the 50s with a breezy northeast wind gusting between 25-35 MPH. BUFKIT would suggest some potential for 40 MPH gusts within the mixed layer. Models have trended dry so did scale back on precipitation chances again over the far south for both today and tonight. Models suggest at least partial clearing later this morning and in the afternoon so trended sky cover in this direction. Chilly temperatures under a mostly clear sky tonight with lows falling into the 30s except for the southern James Valley where low 40s are expected. The day shift will evaluate whether frost headlines are warranted and where. Biggest question for temperatures: with winds remaining from the northeast at 10-15KTS, will temperatures be able to fall into the lower 30s? Based on upstream observations the answer appears to be yes, but will defer headline decisions to the day crew to analyze latest model data. .LONG TERM...(Thursday through Tuesday) Issued at 340 AM CDT Wed May 17 2017 Models remain dry through Thursday night as surface high pressure builds into the region. The latest runs of the GFS/ECMWF continue to bring the upper low currently over the Intermountain West north through the Dakotas Friday/Saturday. POPs were increased via the forecast blend, especially for central and eastern areas of North Dakota. Afterwards northwest flow aloft develops for the remainder of the long term period with upper ridging over the west coast. Global models continue to bring several embedded waves within the flow aloft south-southeast across the Northern Plains late this weekend and into early next week, each bringing chances for rain. Cool temperatures are still advertised to accompany the surface high through Saturday, with forecast highs in the 50s to low 60s. The threat for frost will remain Friday and Saturday AM when high pressure is over the Dakotas. A moderation in temperatures is forecast for Sunday, but would expect cooler conditions early next week given the flow pattern. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1240 PM CDT Wed May 17 2017 Low ceilings and strong northeast winds will impact the 18Z TAFs. A steady decay in low ceilings will continue, by 19Z VFR ceilings are forecast at KISN/KMOT/KJMS. IFR ceilings at KJMS may take longer to clear and linger into 20Z. Northeast winds will begin to taper off through the latter half of the TAF period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...NH LONG TERM...NH AVIATION...AC
Hazardous weather outlook, May 17, 5:48 AM MDT, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 648 AM CDT Wed May 17 2017 NDZ001>005-009>013-017>021-181200- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean- 648 AM CDT Wed May 17 2017 /548 AM MDT Wed May 17 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Freezing temperatures are possible tonight into Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Freezing temperatures remain possible both Friday and Saturday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ022-023-025-034>037-042-045>048-050-051-181200- Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 648 AM CDT Wed May 17 2017 /548 AM MDT Wed May 17 2017/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Freezing temperatures are possible both Friday and Saturday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031>033-040-041-043-044-181200- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 548 AM MDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Today and Tonight Patchy dense fog is expected early this Wednesday morning. Freezing temperatures are possible tonight into Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Freezing temperatures remain possible both Friday and Saturday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. twh
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 10:36 PM MDT | River Flood Warning | BIS | McKenzie, Williams | 62 hr |
Nearby
Frost Advisories in North Dakota, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.